Alert archive / Utah / Flash Flood Warnings in 2019
Flash Flood Warning 10, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 4, 2019, 2:34 PM MDT for Garfield County, Utah. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2019, 2:34 PM MDT (20:34 UTC)
- Expired
- Aug 4, 2019, 7:30 PM MDT
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 129 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:12 PM MDT | HEAVY RAIN 1.57 | 8 Nnw Escalante, UT | RAINFALL TOTAL OVER A LESS THAN 2 HOUR PERIOD, WITH 1.34 INCHES IN LESS THAN AN HOUR. MEASUREMENT FROM THE BUCK FLATS RAWS SITE BUKU1. |
| Aug 4, 4:30 PM MDT | FLASH FLOOD | 2 Se Escalante, UT | DAMAGE REPORTED TO ESCALANTE AIRPORT INCLUDING MUD FLOWING ACROSS THE AIRPORT. |
| Aug 4, 4:30 PM MDT | FLASH FLOOD | 8 Nnw Escalante, UT | PINE CREEK ROAD WASHED OUT IN SEVERAL PLACES. TIME AND LOCATION ESTIMATED. |
| Aug 4, 4:30 PM MDT | FLASH FLOOD | Escalante, UT | NUMEROUS REPORTS OF FLASH FLOODING AROUND THE TOWN OF ESCALANTE ALONG THE ESCALANTE RIVER. BACKCOUNTRY TRAVEL NOT RECOMMENDED. THE ESCALANTE RIVER WENT FROM 1 TO 2273 CFS WITH THE PEAK FLOOD WAVE. REPORTS ARE FROM THE ESCALANTE VISTORS CENTER AND THE GARFIELD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 116 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101
WGUS55 KSLC 042034
FFWSLC
UTC017-050130-
/O.NEW.KSLC.FF.W.0010.190804T2034Z-190805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
234 PM MDT Sun Aug 4 2019
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South central Garfield County in southern Utah...Specifically for
the areas around Escalante.
* Until 730 PM MDT
* At 229 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over Escalante, including the headwaters of the
Escalante River, Death Hollow, Hell's Backbone, and other local
tributaries of the Escalante River. Flash flooding is expected to
begin shortly.
* Radar estimates of of up to 1 inch of rain has fallen in the last
30 minutes, and additional heavy rainfall is expected to occur
through mid afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3783 11136 3776 11127 3768 11120 3761 11135
3768 11164 3790 11172
$$
GM3 follow-up statements
902
WGUS75 KSLC 042236
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
436 PM MDT Sun Aug 4 2019
UTC017-050130-
/O.CON.KSLC.FF.W.0010.000000T0000Z-190805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
436 PM MDT Sun Aug 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
SOUTH CENTRAL GARFIELD COUNTY...
At 423 PM MDT, local park officials for the Grand Staircase-
Escalante National Monument Visitor Center reported ongoing flash
flooding in the upper Escalante River basin, including the Escalante
River. Automated gauges indicated flows on the Escalante River
increased to over 550 cubic feet per second within the last hour,
and the river is continuing to rise per reports.
This flood wave will continue to work downstream through the upper
basin into this evening, then into the lower Escalante Basin late
this evening prior to reaching its terminus into Lake Powell
tonight. An secondary flash flood warning is in effect for the lower
basin through 10 p.m. this evening for further information.
Additionally, monument officials indicate that all backcountry dirt
roads in the Escalante area have become extremely muddy and are
likely impassible. It is recommended to avoid all of these roads,
including the Hole in the Rock Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3783 11136 3776 11127 3768 11120 3761 11135
3768 11164 3790 11172
$$
GM461
WGUS75 KSLC 050018
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
618 PM MDT Sun Aug 4 2019
UTC017-050130-
/O.CON.KSLC.FF.W.0010.000000T0000Z-190805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
618 PM MDT Sun Aug 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
SOUTH CENTRAL GARFIELD COUNTY...Specifically for the Escalante River
and its tributaries...
At 605 PM MDT, A large flash flood continues to move down the
Escalante River, and will continue to well into the evening. Last
hour stream gauge reports near the town of Escalante indicated a
further rise in the river, with a report of 1890 cubic feet per
second (CFS)...or 7.3 feet.
This is a very dangerous flood wave that will continue to move
downstream until it reaches its terminus into Lake Powell very late
this evening. If you are near the Escalante River near or southeast
of the town of Escalante seek higher ground now!
Additionally, it is expected that nearly all the tributaries of the
Escalante River are flash flooding. Although the intense rainfall
has largely ended, radar estimates of .8" to 1.5" previously fell
across the entire river basin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3783 11136 3776 11127 3768 11120 3761 11135
3768 11164 3790 11172
$$
GM817
WGUS75 KSLC 050131
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
731 PM MDT Sun Aug 4 2019
UTC017-050138-
/O.EXP.KSLC.FF.W.0010.000000T0000Z-190805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
731 PM MDT Sun Aug 4 2019
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD COUNTY WILL
EXPIRE AT 730 PM MDT...
Flood waters are receding along the Escalante River. Additional
flooding is no longer expected to pose a threat in the warned area.
Please continue to heed any remaining road closures. Also, though
waters are receding, they are still running high. Avoid areas near
any waterways overnight.
LAT...LON 3783 11136 3776 11127 3768 11120 3761 11135
3768 11164 3790 11172
$$
mcongerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:31 AM MDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 4, 9:31 AM MDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 931 AM MDT Sun Aug 4 2019 .SYNOPSIS...High pressure over the Four Corners will shift west into Arizona tomorrow, bringing a drying trend through Tuesday morning. As the ridge returns east by Wednesday, moisture will return for the latter half of the work week. && .DISCUSSION...A broad ridge remains centered near the Four Corners region this morning, keeping a moist monsoonal airmass over Utah and southwest Wyoming. Satellite derived PWs are currently in the 0.8 to 1.0 range over much of the area, but are approaching 1.2 inch in some parts of southeast Utah. A shortwave exiting that area of highest moisture is producing thicker cloud cover over eastern Utah, which may limit the strength and coverage of convective activity in that area. However, enough clearing is expected through early afternoon to allow for at least scattered convection. Updated earlier to raise POPs over western Utah, where clouds are scattered at best in an airmass that is still relatively moist. Additionally, a shortwave progged to move over northwest Utah late this afternoon could act as a focus for shower activity. The center of the ridge is expected to shift back west tonight into tomorrow. As the flow over the area becomes more westerly because of this, drier air will move back into the area, dropping PWs into the 0.6 to 0.8 inch range for much of the area by tomorrow afternoon. The drying trend is expected to continue into Tuesday morning before the ridge meanders back east late Tuesday into Wednesday, allowing moisture to return. Maxes across the state should stay near climo over southern Utah and a few degrees above those values over northern Utah for the next couple of days. The return of moisture by midweek will increase cloud cover, dropping temperatures a bit over northern Utah for the latter half of the work week. No additional updates expected to the forecast this morning. && .AVIATION...The SLC terminal will see VFR conditions throughout the day with some scattered clouds. Southeast winds are expected to shift to the northwest between 19Z and 21Z. There is a 20 percent chance that outflow from showers in the vicinity of the terminal will result in periods of gusty and/or erratic winds this afternoon. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Traphagan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 4, 5:49 AM MDT, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 549 AM MDT Sun Aug 4 2019 UTZ001>016-019>021-517-518-WYZ021-051300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 549 AM MDT Sun Aug 4 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Moisture will remain in place across Utah today, and locally heavy rainfall will be possible. There is a risk of flash flooding, particularly near burn scars, slot canyons, normally dry washes, and areas of poor drainage. .DAYS TWO THROUGH SEVEN...Monday through Saturday The airmass will trend a bit drier for the first half of the week, but isolated to scattered showers and thunderstorms will linger. Some of the stronger storms will be capable of producing heavy rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:31 PM MDT | Areal Flood Advisory | SLC | Garfield | 3 hr |
| Aug 4, 2:04 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 4, 4:10 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.